Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Intestinal cramping, diarrhea, high WBC count. Taking antibiotics. Family history of colon cancer. Should I be worried?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I have had severe intestinal cramping for 4 days now, persistent diarrhea, and Monday for 6 hrs all my bowel movements were 100% liquid and blood. Samples were taken but so far the only thing found has been a very high WBC count. No bacteria. I have been on two very strong antibiotics since Monday and am not getting better. My grandmother was diagnosed with colon cancer at age 40 with much the same symptoms and I am 31... Should I be worried?
Posted Fri, 27 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 21 hours later
Hi and thanks for the query

The description of your symptoms suggests an infective diarrhoea, in the true sense "dysentry" if it is a blood mixed stool. The usual causes of dysentry are salmonella, shigella, yersinia and rarely E coli. If the bacteria is sensitive to the chosen drug, then disappearence of bllod occcurs over 3-5 days and diarrhoea sttles over a week to 10 days time.

Familial colonic cancers usually cluster in the family and are seen before the age of 50 years. if there is a history of early colonic cancer in a first degree relative then it is a good idea to get a colonoscopy around 10 years prior to the age of detection in the relative. By doing this one may be able to find out the precursors lesions and tackling them helps to prevent colonic cancer. By this argument it is a good idea to undergo a colonoscopy now.

Hope I have addressed your concern. Please feel to write back if you have any further queries.

Wishing you a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor